| Abstract|| |
Drug-induced galactorrhea has been reported with agents such as antidopaminergic antiemetics, antipsychotics, etc., with few case reports of galactorrhea with selective serotonin reuptake inhibitors, including paroxetine, being reported in last few decades. Prolactin levels have been found to be either raised or normal in these cases. We here report a case of paroxetine induced galactorrhea in a 48-year-old female patient of obsessive compulsive disorder, having hyperprolactinemic and euprolactinemic galactorrhea at different time with a pituitary incidentaloma.
Keywords: Euprolactinemic, galactorrhea, hyperprolactinemic, paroxetine
|How to cite this article:|
Gulati P, Chavan B S, Das S. Paroxetine-induced galactorrhea. Indian J Psychiatry 2014;56:393-4
| Introduction|| |
Drug-induced galactorrhea has been reported with agents such as antidopaminergic antiemetics, antipsychotics, histamine H2 receptor blockers, oral contraceptives, etc.  Selective serotonin reuptake inhibitors (SSRIs) which are widely used for the treatment of many mental disorders such as depression, obsessive-compulsive disorder (OCD), anxiety, etc., have most common side-effects such as nausea, vomiting, dyspepsia, insomnia, anxiety, diarrhea, etc., However, in the last few decades, few case reports of galactorrhea with SSRIs have been reported; e.g. with fluoxetine, escitalopram, fluvoxamine, and sertraline. ,, In these cases, prolactin has been found to be elevated or in normal range. ,,, It is hypothesized that hyperprolactinemia causing galactorrhea is mediated via post synaptic 5-hydroxytryptamine receptors in the hypothalamus whereas euprolactinemic galactorrhea is caused by indirect inhibition of tuberoinfundibular dopaminergic neurons. , Since the chances of SSRIs induced galactorrhea are very rare, it is important to rule out other causes of galactorrhea such as pituitary tumors, hypothyroidism, excessive estrogen intake, liver cirrhosis, renal failure, stress, or hypothalamic lesions before concluding the causal association with SSRIs. Like other SSRIs, there are few case reports of paroxetine induced galactorrhea over the past few years, with only two previous reports published from India. ,, In the first report, a 16-year-old girl developed galactorrhea after 5 weeks of continuous treatment with 25 mg of paroxetine, with normal serum prolactin.  It subsided within 3 days of discontinuation of paroxetine. In the second report, a 32-year-old female developed galactorrhea 6 weeks after treatment with 25 mg paroxetine with normal serum prolactin levels, which stopped 7 days after paroxetine discontinuation.  We report a case of dose dependent paroxetine induced galactorrhea in a patient of OCD.
| Case report|| |
A 48-year-old female patient presented with history of repetitive intrusive thoughts of contamination with dirt along with compulsive behavior of washing for over 18 years. She was diagnosed with OCD and treated with various SSRIs, including escitalopram, fluoxetine, and clomipramine in adequate doses for adequate duration. However, she showed limited improvement with these drugs. In year 2008, she was started on paroxetine and dose increased to 75 mg over 2 months and showed significant improvement in her symptom. But over these 2 months, she started experiencing discomfort and engorgement in her breasts. This continued for 2-3 weeks and then she noticed whitish milky discharge from both nipples. Patient was extensively evaluated for the galactorrhea, and her serum prolactin levels were found to be raised (89 ng/ml) and the rest of her investigations (magnetic resonance imaging [MRI] brain, follicle-stimulating hormone, luteinizing hormone, dehydroepiandrosterone-sulfate) were found to be within normal limits. She had not been using any other drug during this period, so the possibility of increased prolactin due to other drugs was ruled out. Local breast examination by the gynecologist did not reveal any pathology. Thereafter, she was lost to follow up and she discontinued paroxetine due to galactorrhea. The discharge stopped over next 7-10 days. Over next 3 years, she would start taking paroxetine on her own whenever her symptoms would exacerbate, but she would take dose up to 25 mg as thereafter she started having breast engorgement and discomfort after approximately 2 months of starting taking medication and did not increase the dose any further. During this period, she had three episodes of discharge of whitish milky fluid from breasts and discharge would stop within 10 days of discontinuing paroxetine. However, her prolactin levels were within normal limits during these three episodes. Last time, she presented to us, she was taking paroxetine 25 mg for 3 months duration and had started experiencing breast engorgement and discharge for last 2 weeks. On evaluation, serum prolactin levels were raised (129 ng/ml), and other hormonal investigations were normal. There was no pathology detected on local and systemic examination. MRI Brain was repeated, which revealed a hyperintense signal on T2 in the pituitary gland, which measured 1.7 mm × 1.5 mm × 1.2 mm. Thereafter, case was evaluated by an endocrinologist and diagnosis of "drug-induced hyperprolactinemia with incidentaloma" was made because patient's reporting of symptoms suggestive of galactorrhea were temporally related to treatment with paroxetine, and she did not have continuously raised prolactin levels, so raised prolactin levels due to the pituitary mass was unlikely.
| Discussion|| |
Cases of galactorrhea caused during use of paroxetine have been reported previously. ,, Serum prolactin levels have been found to be raised in few cases and normal in others. ,, The current case is unique as the same patient had galactorrhea associated with both raised and normal prolactin levels at different times, which has not been reported earlier. Previous case reports have mentioned onset of galactorrhea on paroxetine at doses ranging between 10 and 60 mg. ,, In our case, patient developed galactorrhea initially at a dose of 75 mg, but in subsequent episodes, onset occurred at lower doses of 25 mg. Furthermore, there is variation with respect to time of onset of galactorrhea while on paroxetine. Previous reports have mentioned onset of galactorrhea from 5 th day to 8 months after being on therapeutic doses. ,,, In our patient, onset of galactorrhea occurred between 2 and 3 months while on therapeutic doses, similar in duration to the previous case reports. Improvement in the condition occurred within 1 day to 6 weeks after stopping, or decreasing the dose of paroxetine, as mentioned in the previous case reports. ,, In our case, galactorrhea ceased within 2 weeks of stopping paroxetine. Application of Naranjo algorithm in our patient for determining the likelihood of whether galactorrhea was actually due to paroxetine rather than the result of other factors revealed score of five, which lies in the "probable" range.
Long-term clinical consequences of hyperprolactinemia include decreased bone density and a potential increased risk of breast cancer as per one study.  However, another study did not found increased risk of breast cancer in patients of hyperprolactinemia. Considering that SSRIs need to be taken for long duration by the large number of OCD patients, possible complications of hyperprolactinemia should be considered by clinicians. There is evidence that mirtazapine does not have any effect on prolactin levels, so it can be used in patients with raised prolactin levels or use of other SSRI can be an option, as not all SSRIs will lead to galactorrhea.  Further research is required to find the incidence and to delineate the exact mechanism of galactorrhea due to SSRIs for better understanding of this side-effect.
| References|| |
Egberts AC, Meyboom RH, De Koning FH, Bakker A, Leufkens HG. Non-puerperal lactation associated with antidepressant drug use. Br J Clin Pharmacol 1997;44:277-81.
Morrison J, Remick RA, Leung M, Wrixon KJ, Bebb RA. Galactorrhea induced by paroxetine. Can J Psychiatry 2001;46:88-9.
Bronzo MR, Stahl SM. Galactorrhea induced by sertraline. Am J Psychiatry 1993;150:1269-70.
Aggarwal A, Kumar R, Sharma RC, Sharma DD. Escitalopram induced galactorrhoea: A case report. Prog Neuropsychopharmacol Biol Psychiatry 2010;34:557-8.
Ghosal M, Mukhopadhyay S, Sanyal D. A case of paroxetine-inducted galactorrhoea. Ger J Psychiatry 2005;8:23-4.
Damsa C, Bumb A, Bianchi-Demicheli F, Vidailhet P, Sterck R, Andreoli A, et al.
"Dopamine-dependent" side effects of selective serotonin reuptake inhibitors: A clinical review. J Clin Psychiatry 2004;65:1064-8.
Mahasuar R, Majhi P, Ravan JR. Euprolactinemic galactorrhea associated with use of imipramine and escitalopram in a postmenopausal woman. Gen Hosp Psychiatry 2010;32:341.e11-3.
Chakraborty S, Sanyal D, Bhattacharyya R, Dutta S. A case of paroxetine-induced galactorrhoea with normal serum prolactin level. Indian J Pharmacol 2010;42:322-3.
Dekkers OM, Romijn JA, de Boer A, Vandenbroucke JP. The risk for breast cancer is not evidently increased in women with hyperprolactinemia. Pituitary 2010;13:195-8.
Laakmann G, Schüle C, Baghai T, Waldvogel E, Bidlingmaier M, Strasburger C. Mirtazapine: An inhibitor of cortisol secretion that does not influence growth hormone and prolactin secretion. J Clin Psychopharmacol 2000;20:101-3.
B S Chavan
Head of Department, Department of Psychiatry, Government Medical College and Hospital, Sector 32, Chandigarh
Source of Support: None, Conflict of Interest: None